Tuesday, April 3, 2012

Confusion and hyperglycemia - Tuesday April 3, 2012


Thank you Dr. A. Page for hosting morning report and to team 6 for bringing a case.

Today, we discussed the presentation of an elderly person who presented to the Emergency Department with confusion.  This obviously has a broad differential diagnosis and requires a systematic approach.  We discussed one such approach:
Neurologic (stroke, bleed, tumour, seizure, post-ictal, etc...)
 Infection (meningitis, abscess, encephalitis, pneumonia, UTI, gastroenteritis, etc ...)
Drugs, medications, alcohol, substances, intoxication, or withdrawal
Metabolic/Endocrine (Hypo/hypernatremia, hypercalcemia, hypophosphatemia, thyroid dysfunction, adrenal dysfunction, etc...)
 Organ dysfunction (usually liver or kidney, and can be respirator [hypercapnia])

As the case progresses, we learned that this patient with a history of type 2 diabetes on metformin had a blood glucose of 83, with serum ketones being positive.  She also had renal injury (presumed acute), and an elevated potassium of 5.4.

We discussed the approach to managing a patient in DKA.  It is important to look for precipitating factors such as infection, ischemia, or medication non-compliance (especially in type 1 diabetics).

In addition to treating the precipitating cause, the management includes fluid resuscitation, correction of anion gap, and proactively ensuring that patients are safe from anticipated electrolytes changes.  It is important to construct a chart to track these changes simultaneously.  FREQUENT monitoring of blood glucose and lab values are important.  This patient’s require an intense level of care and is likely not suitable for a medical ward.

We discussed the use of insulin to correct acidosis (monitored by pH and anion gap).  Initial insulin infusion dose is 0.1unit/kg per hr, but will need to be adjusted based on glucose and anion gap.  The goal of insulin therapy is to correct acidosis and should not be stopped until the goal is achieved.  If blood glucose is dropping quickly, it may be necessary to add glucose containing solution (e.g. D5W or D10W) to prevent hypoglycemia, while maintaining the insulin infusion to correct acidosis.  Once acidosis is corrected, the patient will need to be transitioned to subcutaneous insulin at some point.  This is best done when the patient is eating reliably (less chance of hypoglycemia) and the transition can be done over meal time with appropriate overlap (depending on the type of insulin that is used).

Fluid resuscitation is important (as patient may have had polyuria from hyperglycemia and is often quite volume contracted).  One should monitor electrolytes closely.  With insulin infusion, we expect potassium to be shifted into cells and the patient most likely has total body potassium deficit.  We will likely need to replace this patient’s potassium sooner rather than later.  However, given this patient also had renal injury and is hyperkalemia, it is important to monitor this patient’s electrolytes and urine output closely to ensure she has adequate potassium replacement without the risk of hyperkalemia.  Another electrolyte that we can replace is phosphate.

We did also have a side discussion (with images) about the topic of mucormycosis (a fungal infection seen sometimes in the immunocompromised or diabetes).

To learn more about diabetic ketoacidosis, I point you to a local resources developed here at the UHN:  http://www.udiabetes.ca/dka.html.

1 comment:

  1. BlueHost is definitely the best web-hosting provider with plans for all of your hosting needs.

    ReplyDelete